Arkansas, 2002

Hail in Arkansas, May 9, 2002

May 9, 2002 · NWS LZK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 9, 10:35 PM CST, 40 minutes earlier.

Area forecast discussion, May 9, 10:35 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 PM CDT THU MAY 9 2002

QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH NUMBER 274 FOR SOUTHERN
ARKANSAS UNTIL 400 AM CDT FRIDAY. (22)

.LZK...NONE.

In the hours before

Special weather statement, May 9, 10:04 PM CST, 1 hour 11 minutes before
ARZ052>056-062-063-066>068-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1104 PM CDT THU MAY 9 2002

SEVERE THUNDERSTORM WATCH NUMBER 274 WILL BE IN EFFECT UNTIL 400 AM
CDT FRIDAY FOR PARTS OF SOUTHERN ARKANSAS.

LATE THURSDAY EVENING...A FRONTAL SYSTEM WAS STALLED ALONG THE
SOUTHERN ARKANSAS BORDER. AN UPPER LEVEL LOW PRESSURE SYSTEM WAS
LIFTING NORTHEASTWARD OUT OF TEXAS.

SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN NORTHEASTERN
TEXAS AND MOVING INTO SOUTHWESTERN ARKANSAS LATE THURSDAY EVENING.
SOME OF THESE STORMS PRODUCED HAIL UP TO GOLF BALL SIZED IN
NORTHEASTERN TEXAS EARLIER TONIGHT.

PERSONS IN MUCH OF SOUTHERN ARKANSAS SHOULD REMAIN ALERT TO CHANGING
WEATHER CONDITIONS FOR THE NEXT FEW HOURS...AND BE READY TO TAKE
QUICK ACTION OF WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

22

The radar

The Western Arkansas radar (KSRX), 150 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
May 9, 11:15 PM CST
Where
Pike County, Highland
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
34.033, -93.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296008.